Counting independent sets in cubic graphs of given girth

Guillem Perarnau, Will Perkins

Research output: Contribution to journalArticlepeer-review

3 Citations (Scopus)
89 Downloads (Pure)


We prove a tight upper bound on the independence polynomial (and total number of independent sets) of cubic graphs of girth at least 5. The bound is achieved by unions of the Heawood graph, the point/line incidence graph of the Fano plane. We also give a tight lower bound on the total number of independent sets of triangle-free cubic graphs. This bound is achieved by unions of the Petersen graph. We conjecture that in fact all Moore graphs are extremal for the scaled number of independent sets in regular graphs of a given minimum girth, maximizing this quantity if their girth is even and minimizing if odd. The Heawood and Petersen graphs are instances of this conjecture, along with complete graphs, complete bipartite graphs, and cycles.
Original languageEnglish
Pages (from-to)211-242
Number of pages32
JournalJournal of Combinatorial Theory. Series B
Early online date26 Sept 2018
Publication statusPublished - Nov 2018


Dive into the research topics of 'Counting independent sets in cubic graphs of given girth'. Together they form a unique fingerprint.

Cite this